Alert archive / Idaho / High Wind Warnings in 2024

High Wind Warning 3, NWS Pocatello, ID

June 14, 20244 counties in Idaho

NWS Pocatello, ID issued this high wind warning at Jun 14, 2024, 12:58 PM MDT for 4 counties in Idaho. It took effect at Jun 15, 2024, 11:00 AM MDT. It was in force for 10 hr. 41 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2024, 12:58 PM MDT (18:58 UTC)
In effect from
Jun 15, 2024, 11:00 AM MDT
Expired
Jun 15, 2024, 9:00 PM MDT
In force
10 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 1:00 PM MDTNON-TSTM WND GST 504 Nnw Sterling, IDSterling ITD site.
Jun 15, 1:05 PM MDTNON-TSTM WND GST 5812 E Howe, IDMesonet station SAN Sand Dunes.
Jun 15, 1:25 PM MDTNON-TSTM WND GST 529 Nw Atomic City, IDMesonet station 690 INL Central Facilities.
Jun 15, 1:45 PM MDTNON-TSTM WND GST 5313 Ene Atomic City, IDTelegraph Hill ITD site.
Jun 15, 2:10 PM MDTNON-TSTM WND GST 6112 Nnw Atomic City, IDMesonet station GRI INL INTEC/Grid 3.
Jun 15, 2:15 PM MDTNON-TSTM WND GST 493 N Taber, IDTilden Flats ITD site.
Jun 15, 2:25 PM MDTNON-TSTM WND GST 5520 Ese Craters Of Moon, IDMesonet station BIG Coxs Well.
Jun 15, 2:30 PM MDTNON-TSTM WND GST 6111 Wsw Atomic City, IDMesonet station SUM Big Southern Butte.
Jun 15, 2:45 PM MDTNON-TSTM WND GST 491 Wnw Idaho Falls, IDIdaho Falls ITD site.
Jun 15, 2:45 PM MDTNON-TSTM WND GST 716 Nw Atomic City, IDINL Puzzle ITD site.
Jun 15, 2:50 PM MDTNON-TSTM WND GST 521 N Roberts, IDMesonet station ROB 1 N Roberts.
Jun 15, 3:00 PM MDTNON-TSTM WND GST 483 Nnw Craters Of Moon, IDMesonet station CRTI1 Uscrn Site At Craters Of The Moo.
Jun 15, 3:00 PM MDTNON-TSTM WND GST 701 Nnw Craters Of Moon, IDMesonet station CRA 1 NNW Craters of the Moon.
Jun 15, 3:10 PM MDTNON-TSTM WND GST 531 Sse Arco, IDMesonet station ARC 1 SSE Arco.
Jun 15, 3:10 PM MDTNON-TSTM WND GST 5512 Nw Atomic City, IDMesonet station LOS Lost River Rest Area.
Jun 15, 3:10 PM MDTNON-TSTM WND GST 55Atomic City, IDMesonet station ATO Atomic City.
Jun 15, 3:10 PM MDTNON-TSTM WND GST 568 Nnw Atomic City, IDMesonet station PBF INL Critical Infrastructure.
Jun 15, 3:12 PM MDTNON-TSTM WND GST 452 Nw Idaho Falls, IDASOS station KIDA Idaho Falls Regional Airport.
Jun 15, 3:15 PM MDTNON-TSTM WND GST 5911 W Osgood, IDMesonet station KET Kettle Butte.
Jun 15, 3:15 PM MDTNON-TSTM WND GST 745 W Craters Of Moon, IDTom Cat Summit ITD site.
Jun 15, 3:20 PM MDTNON-TSTM WND GST 5712 Nw Atomic City, IDMesonet station TRA INL Reactor Tech Complex.
Jun 15, 3:20 PM MDTNON-TSTM WND GST 687 S Howe, IDMesonet station BAS Base of Howe Peak.
Jun 15, 3:20 PM MDTNON-TSTM WND GST 7010 Sse Howe, IDMesonet station NRF INL Naval Reactors Facility.
Jun 15, 3:25 PM MDTNON-TSTM WND GST 523 W Taber, IDMesonet station TAB 3 W Taber.
Jun 15, 3:30 PM MDTNON-TSTM WND GST 547 S Hamer, IDSage Junction ITD site.
Jun 15, 3:30 PM MDTNON-TSTM WND GST 5512 Se Butte City, IDMesonet station RWM INL Radioactive Waste Mgmt.
Jun 15, 3:30 PM MDTNON-TSTM WND GST 6116 W Osgood, IDKettle Butte Hwy 20 ITD site.
Jun 15, 3:40 PM MDTNON-TSTM WND GST 563 Sw Camas, IDMesonet station PC136 Refuge.
Jun 15, 3:40 PM MDTNON-TSTM WND GST 619 Ssw Mud Lake, IDMesonet station ROV 9 SSW Mud Lake.
Jun 15, 3:45 PM MDTNON-TSTM WND GST 605 Sw Hamer, IDMesonet station TRTI 5 SW Hamer.
Jun 15, 3:50 PM MDTNON-TSTM WND GST 5413 Ne Atomic City, IDMesonet station EBR INL Materials Fuels Complex.
Jun 15, 3:50 PM MDTNON-TSTM WND GST 571 Ne Terreton, IDMesonet station TER 1 NE Terreton.
Jun 15, 3:50 PM MDTNON-TSTM WND GST 641 Wnw Camas, IDMesonet station HAM 1 WNW Camas.
Jun 15, 3:55 PM MDTNON-TSTM WND GST 4511 W Osgood, IDMesonet station KTBI 11 W Osgood.
Jun 15, 3:55 PM MDTNON-TSTM WND GST 649 E Butte City, IDMesonet station DEA Dead Man Canyon.
Jun 15, 3:55 PM MDTNON-TSTM WND GST 6511 Wsw Monteview, IDMesonet station LOF INL Specific Manufacturing.
Jun 15, 4:00 PM MDTNON-TSTM WND GST 548 E Berenice, IDJunction 33/22 Summit ITD site.
Jun 15, 4:00 PM MDTNON-TSTM WND GST 671 Nw Camas, IDCamas ITD site.
Jun 15, 4:20 PM MDTNON-TSTM WND GST 486 N Monteview, IDMesonet station MNTI 6 N Monteview.
Jun 15, 4:35 PM MDTNON-TSTM WND GST 626 N Monteview, IDMesonet station MON 6 N Monteview.
Jun 15, 5:50 PM MDTNON-TSTM WND GST 531 Ene Howe, IDMesonet station HOW 1 ENE Howe.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.0 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2024-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2024-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS75 KPIH 141858
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1258 PM MDT Fri Jun 14 2024

IDZ052-151200-
/O.NEW.KPIH.HW.W.0003.240615T1700Z-240616T0300Z/
Arco/Mud Lake Desert-
Including the cities of Craters of the Moon NM, INL, and Mud Lake
1258 PM MDT Fri Jun 14 2024

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 9 PM MDT SATURDAY...

* WHAT...Southwest winds 35 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Arco/Mud Lake Desert.

* WHEN...From 11 AM to 9 PM MDT Saturday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Isolated damage to trees, powerlines, signs, and 
  outbuildings is expected, along with isolated power outages. Loose 
  outdoor objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure or bring inside loose outdoor objects before the high winds 
begin. During the high winds, avoid being outside in forested areas 
or around trees, branches, and powerlines. Use caution if you must 
drive, and keep both hands firmly on the steering wheel. Drivers of 
high profile vehicles should consider delaying travel until the high 
winds subside.

&&

$$

IDZ053-054-067-068-151200-
/O.NEW.KPIH.WI.Y.0017.240615T1700Z-240616T0300Z/
Upper Snake River Plain-Lower Snake River Plain-Beaverhead -
Lemhi Highlands-Lost River Valley-
Including the cities of Pocatello, Fort Hall, American Falls,
Blackfoot, Dubois, Chilly, Howe, Spencer, Shelley, Edie School,
Arco, St. Anthony, Small, Mackay, Idaho Falls, and Rexburg
1258 PM MDT Fri Jun 14 2024

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Lost River Valley, Beaverhead - Lemhi Highlands, Lower 
  Snake River Plain, and Upper Snake River Plain.

* WHEN...From 11 AM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around. 
  Strong winds and rough waves on area lakes will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

Visit weather.gov/pocatello for more information.

McKaughan
2 follow-up statements
050 
WWUS75 KPIH 150909
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
309 AM MDT Sat Jun 15 2024

IDZ052-160300-
/O.CON.KPIH.HW.W.0003.240615T1700Z-240616T0300Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, Craters of the Moon NM, and INL
309 AM MDT Sat Jun 15 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 
PM MDT THIS EVENING...

* WHAT...Southwest winds 35 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Arco/Mud Lake Desert.

* WHEN...From 11 AM this morning to 9 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles. Isolated damage to trees, powerlines, signs, and 
  outbuildings is expected, along with isolated power outages. Loose 
  outdoor objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure or bring inside loose outdoor objects before the high winds 
begin. During the high winds, avoid being outside in forested areas 
or around trees, branches, and powerlines. Use caution if you must 
drive, and keep both hands firmly on the steering wheel. Drivers of 
high profile vehicles should consider delaying travel until the high 
winds subside.

&&

$$

IDZ053-054-067-068-160300-
/O.CON.KPIH.WI.Y.0017.240615T1700Z-240616T0300Z/
Upper Snake River Plain-Lower Snake River Plain-Beaverhead -
Lemhi Highlands-Lost River Valley-
Including the cities of St. Anthony, Small, Arco, Spencer,
Chilly, Blackfoot, Rexburg, Shelley, American Falls, Edie School,
Idaho Falls, Fort Hall, Dubois, Pocatello, Howe, and Mackay
309 AM MDT Sat Jun 15 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM 
MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Lost River Valley, Beaverhead - Lemhi Highlands, Lower 
  Snake River Plain, and Upper Snake River Plain.

* WHEN...From 11 AM this morning to 9 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around. 
  Strong winds and rough waves on area lakes will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

Visit weather.gov/pocatello for more information.

DMH
480 
WWUS75 KPIH 160235
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
835 PM MDT Sat Jun 15 2024

IDZ052-160345-
/O.EXP.KPIH.HW.W.0003.000000T0000Z-240616T0300Z/
Arco/Mud Lake Desert-
Including the cities of INL, Craters of the Moon NM, and Mud Lake
835 PM MDT Sat Jun 15 2024

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds will continue to weaken. The High Wind Warning will be allowed 
to expire.

$$

IDZ053-054-067-068-160345-
/O.EXP.KPIH.WI.Y.0017.000000T0000Z-240616T0300Z/
Upper Snake River Plain-Lower Snake River Plain-Beaverhead -
Lemhi Highlands-Lost River Valley-
Including the cities of Idaho Falls, Dubois, Pocatello, Howe,
Mackay, Edie School, St. Anthony, Chilly, Shelley, Arco, Small,
Fort Hall, Blackfoot, Spencer, Rexburg, and American Falls
835 PM MDT Sat Jun 15 2024

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Winds will continue to weaken. The Wind Advisory will be allowed to 
expire.

$$

Visit weather.gov/pocatello for more information.

Valle

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this high wind warning went out at Jun 14, 2:31 AM MDT, 10 hours 27 minutes earlier.

Area forecast discussion, Jun 14, 2:31 AM MDT, 10 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
231 AM MDT Fri Jun 14 2024

.SHORT TERM...Today through Saturday night.
Warm conditions will continue today with only slight cooling from
yesterday but highs still mainly in the 70s mountains and 80s low
elevations. It will be breezy this afternoon in the Snake River
Plain with strongest winds in the Arco, Mud Lake regions with
sustained 20 to 30 mph winds expected. Will be near advisory
criteria there but will hold off on issuance. Saturday with a cold
front moving through winds will increase and highlights will
likely be issued with widespread 25 to 35 mph sustained speeds in
the Snake River Plain with gusts 40 to 50 mph. Not expecting
significant precipitation in the short term. Will have showers
and thunderstorms this afternoon mainly in the Centennial
Mountains and isolated storms to the south along the Wyoming
border. And the Centennial Mountains are in a marginal risk for
severe thunderstorms today. Saturday will be dry with no storms
forecast throughout the region. Will see more cooling Saturday
with highs in the 60s mountains and 70s valleys. GK

.LONG TERM...Sun through Thu night. All clusters show that the upper
level trough is a slow mover, and in fact is still to the west of
the forecast area even on Sun afternoon. The threat of precipitation
is lower than yesterday's thinking, and now it appears as though Sun
night most of it will be limited to Custer County, with just a
slight chance farther east. Even on Mon, as the trough starts to
close off and become a low, it has barely moved into Idaho. Tue is
when there starts to be a significant divergence among the clusters.
Around half show a closed low lingering over western Montana and
eastern Idaho, while the other half has the low opening up into a
trough and lifting to the northeast. The minority of those solutions
still have the trough axis over the Gem State, the rest the trough
axis is already in WY. The same is true for Wed, although everywhere
it is back to an open wave. Thu appears to be a transition day, but
the timing is making for the biggest difference among clusters,
although leaning on higher than normal heights and zonal flow. But a
significant number keep troughing overhead.

The strong gradient aloft on Sun affirms a breezy to windy day
possible, with stronger wind on Mon. On Tue, less is certain with
the wind, with a lot of west and northwest wind indicating that the
troughing should be east of the forecast area. For Wed and Thu, wind
appears to be more diurnally driven by slope-valley influences, and,
finally, much lighter.

Temperatures continue to gradually cool through at least Tue. Snake
River plain highs start in the middle to upper 60s, dropping by Tue
to upper 50s to middle 60s. And cold enough for snow and frost Mon
night and Tue night. Less cloudiness and strong sunshine as we
approach the solstice has temperatures returning to around 70
degrees F by Wed, and some temperatures getting to 80 deg F on Thu.
The warm up is tempered by the west and northwest flow. Messick

&&

.AVIATION...TSRA this late night/early morning is now limited to the
areas well west of the Snake River heading northeastward, so do not
expect any more impactful weather this morning. Except for KDIJ, the
other airdromes, if they have any cloud decks, are above 650mb, or
around 16,000ft MSL. KDIJ has enough lower level moisture to
generate some FEW-SCT clouds and so possibly some TSRA/SHRA. SPC has
KIDA at the fringe of the general thunderstorm are for
today/tonight. This is likely for the late night hours again, as the
afternoon is the driest point in the forecast, with SKC likely. More
clouds return of all airdrome at/after 15/03Z. There appears to be a
large windshift at the airports from 15/12Z-15/15Z. This is likely
the cold front pushing through, just beyond the time period for most
of the TAFs. Messick

&&

.FIRE WEATHER...The thunderstorms overnight last night will make a
return to mainly the Eastern Idaho IFC AOR (portions of the Central
Idaho IFC are also in the risk area, limited to Lemhi County
portions), but it's more in the evening and late night hours,
similar to Thu night. The afternoon will actually experience some
clearing compared to the morning. A cold front will be pushing
through during the late night and morning hours on Fri night/Sat,
increasing the wind strongly, but bringing afternoon temperatures
down for Sat, and driving up humidity. This front, except for the
initial thunderstorms late tonight, does not seem to be packing much
moisture and there is no threat seen on Sat or Sat night for
thunderstorm activity. There is more cold air to come Sun, Mon, and
Tue, when conditions will be wetter and there is a chance of snow at
elevations above 6500ft in the northern half of eastern Idaho.
Messick

&&

HYDROLOGY...
A flood warning remains in effect for the Teton River at Driggs
through Saturday and the Snake River at Heise until further
notice. The latter will likely stay above flood stage into early
next week. McKaughan

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:35 PM MDTSpecial Weather StatementPIHBingham40 min
Jun 13, 11:17 PM MDTSpecial Weather StatementPIHMadison58 min
Jun 14, 12:05 AM MDTSpecial Weather StatementPIHFremont, Madison55 min
Jun 14, 12:58 PM MDTWind AdvisoryPIHBannock, Bingham, Bonneville, Butte, Clark, Custer and 4 more32 hr

Nearby

High Wind Warnings in Idaho, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.